Medicina is published by MDPI from Volume 54 Issue 1 (2018).
Previous articles were published by another publisher in Open Access under a CC-BY (or CC-BY-NC-ND) licence,
and they are hosted by MDPI on mdpi.com as a courtesy and upon agreement with Lithuanian Medical Association, Lithuanian University of Health Sciences, and Vilnius University.
Paracetamol and Simvastatin: A Potential Interaction Resulting in Hepatotoxicity
Institute of Physiology and Pharmacology, Medical Academy, Lithuanian University of Health Sciences, Lithuania
Author to whom correspondence should be addressed.
Received: 11 January 2012
Accepted: 30 July 2012
Published: 4 August 2012
The safety profile of paracetamol and simvastatin is sufficiently well known, although no interactions between these two medicinal products have been described in the scientific literature so far. A 66-year-old female patient who experienced myocardial infarction and underwent coronary artery bypass grafting 9 years ago was taking simvastatin at a daily dose of 10 mg. Liver enzyme tests were carried out regularly, and their results were always normal. Later on, the patient took 6 tablets of fixed combination medicinal product GripexTM (paracetamol, pseudoephedrine, and dextromethorphan) per day due to a fever. The daily dose of paracetamol taken by the patient totaled 1.95 g. The patient developed severe jaundice, nausea, vomiting; blood bilirubin levels increased more than 3 times; alanine transaminase, more than 10 times; and asparagine transaminase, more than 5 times. Paracetamol is metabolized by CYP enzymes (CYP2E1, 1A2, 2A6, 3A4) to a reactive metabolite, N-acetyl-p-benzoquinone-imine (NAPQI). Under conditions of excessive NAPQI formation or reduction in glutathione stores by approximately 70%, NAPQI covalently binds to the cysteinyl sulfhydryl groups of cellular proteins, forming NAPQI-protein adducts. Simvastatin is a substrate of CYP3A4 enzyme. Clinical and pharmacological data, available in the published literature, allow the assumption that simvastatin may induce CYP3A4 and result in increased hepatoxicity of paracetamol.
Share and Cite
MDPI and ACS Style
Gumbrevičius, G.; Sveikata, A.; Sveikatienė, R.; Stankevičius, E.
Paracetamol and Simvastatin: A Potential Interaction Resulting in Hepatotoxicity. Medicina 2012, 48, 56.
Gumbrevičius G, Sveikata A, Sveikatienė R, Stankevičius E.
Paracetamol and Simvastatin: A Potential Interaction Resulting in Hepatotoxicity. Medicina. 2012; 48(7):56.
Gumbrevičius, Gintautas, Audrius Sveikata, Renata Sveikatienė, and Edgaras Stankevičius.
2012. "Paracetamol and Simvastatin: A Potential Interaction Resulting in Hepatotoxicity" Medicina 48, no. 7: 56.
Article Access Statistics
For more information on the journal statistics, click here
Multiple requests from the same IP address are counted as one view.